Nevada, 2008Cold in Nevada, December 18, 2008
December 18, 2008 · NWS VEF · 1 event in 1 county or zone
The day after heavy snow fell in portions of the Las Vegas Valley, one man died of exposure to the cold temperatures.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The day after heavy snow fell in portions of the Las Vegas Valley, one man died of exposure to the cold temperatures.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Dec 18, 10:45 AM PST, 1 hour 15 minutes earlier.
Area forecast discussion, Dec 18, 10:45 AM PST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
1045 AM PST THU DEC 18 2008
.SYNOPSIS...CONDITIONS WILL IMPROVE OVER MUCH OF THE REGION THROUGH
THE REST OF THE DAY EXCEPT IN MOHAVE COUNTY WHERE SCATTERED SNOW
SHOWERS WILL CONTINUE INTO THE AFTERNOON HOURS. ANOTHER STORM IS
FORECAST TO MOVE INTO THE PACIFIC NORTHWEST FRIDAY...BRINGING AN
INCREASE IN WEST WIND TO THE MOJAVE DESERT. TEMPERATURES WILL REMAIN
BELOW NORMAL THROUGH THE WEEKEND.
&&
.UPDATE...THE STORM SYSTEM HAS CONTINUED TO MOVE OFF TO THE EAST
WITH THE TROUGH AXIS NOW OVER CENTRAL UTAH/ARIZONA. CLOUD COVER HAS
RAPIDLY DIMINISHED WITH CLOUDS TIED MAINLY TO AREA MOUNTAINS. THE
EXCEPTION WOULD BE MOHAVE COUNTY WHERE FAIRLY EXTENSIVE CLOUD COVER
REMAINS AND LIGHT SNOW SHOWERS CONTINUE OVER THE MOUNTAINS. OTHER
THAN MOHAVE COUNTY...NOT EXPECTING ANY PRECIP OVER THE REMAINDER OF
THE AREA. THE AFTERNOON PACKAGE WILL FOCUS ON THE NEXT STORM MOVING
INTO THE PACIFIC NORTHWEST. IMPACTS TO THE AREA WILL MAINLY BE
CLOUDS AND WIND BUT A FEW SHOWERS IN THE SIERRA AND NORTHERN ZONES
ARE POSSIBLE. CURRENTLY....CLOUDS ASSOCIATED WITH THAT SYSTEM ARE
APPROACHING FROM THE NORTH AND WILL LIKELY BEGIN TO FILTER INTO THE
NORTHERN AREAS LATER TODAY. ZONE UPDATE THIS MORNING INCLUDED
ADJUSTING POPS...SKY AND QPF TO FIT THE LATEST INFO AND ALSO TO
INCREASE TEMPS IN MANY AREAS.
&&
.AVIATION...FOR MCCARRAN...CIGS ARE BEGINNING TO LIFT ACROSS THE
VALLEY AND EXPECT ONLY SCATTERED CLOUDS AROUND 4K FEET THROUGH THE
AFTERNOON. PROBLEMS MAY OCCUR OVERNIGHT TONIGHT WITH FOG. THE
POTENTIAL EXISTS OF CIGS DROPPING TO 1K FEET WITH VSBYS BELOW 3SM.
THIS WOULD LIKELY OCCUR BETWEEN 06Z-12Z. OTHERWISE WIND SPEEDS WILL
REMAIN BELOW 7KTS OUT OF THE NORTHEAST.
FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...SKIES WILL BEGIN TO CLEAR OVER MOST LOCATIONS WITH CIGS
AROUND 3-4K FEET REMAINING OVER MOHAVE COUNTY THROUGH 20Z. OTHERWISE
GENERALLY LIGHT WINDS THIS AFTERNOON. THE POTENTIAL FOR FOG WILL
EXIST TONIGHT OVER AREAS WHERE SNOW IS ON THE GROUND. VSBYS BELOW
3SM AND CIGS DOWN TO 1K FEET WILL BE POSSIBLE.
&&
.PREV DISCUSSION...
327 AM PST THU DEC 18 2008
.SHORT TERM...SATELLITE SHOWS MAIN CIRCULATION CENTER JUST NORTH OF
LAS VEGAS AND MOVING SLOWLY EAST. AREA RADARS AND SURFACE OBS
INDICATE NO HEAVY PRECIP REMAINING AT THIS TIME...HOWEVER A FEW
SPOTS OF ENHANCEMENT ARE SEEN IN SATELLITE NEAR AND JUST NORTH OF
THE MORONGO BASIN...JUST NORTH OF THE LAS VEGAS VALLEY...AND OVER
LINCOLN COUNTY. SATELLITE LOOP SUGGESTS THE WARM CONVEYOR BELT HAS
WRAPPED NEARLY ALL THE WAY AROUND THE LOW CENTER AND OCCLUSION HAS
TAKEN PLACE. THUS...THE QUASI-RANDOMLY PLACED BANDS OF ENHANCEMENT
COULD PERSIST. THIS IS THE ONLY THING PREVENTING AN EARLY
CANCELLATION OF THE WINTER STORM WARNINGS. WILL LET THE LAKE MEAD
ZONES EXPIRE ON SCHEDULE AT 4 AM AND REEVALUATE THE REMAINING ZONES
THEREAFTER. NEXT CONCERN IS STORM SWINGING THROUGH THE PACIFIC
NORTHWEST INTO THE NORTHERN ROCKIES TOMORROW. HAD BEEN CONCERNED
ABOUT HIGH WIND POTENTIAL IN THE SIERRA WITH THIS STORM...HOWEVER
THE NEW MODEL RUNS SHOW A LESS FAVORABLE ORIENTATION TO THE JET AND
ALSO SLIDE IT NORTHEAST OF THE CREST RATHER THAN DIRECTLY INTO IT.
THUS...WILL FORGO ANY WATCHES OR WARNINGS AT THIS TIME. DAY SHIFT
MAY STILL NEED TO CONSIDER AN ADVISORY FOR TOMORROW. PRECIP WITH
THIS STORM SHOULD BE LIMITED TO THE SOUTHERN GREAT BASIN...AND ONLY
SLIGHT CHANCE TO LOW END CHANCE THERE SINCE IT WILL HAVE LITTLE
MOISTURE TO WORK WITH. THE SNOW FIELD WILL CAUSE MAJOR HEADACHES
WITH TEMPERATURES. UNDERCUT THE GUIDANCE NUMBERS QUITE A BIT FOR
HIGHS TODAY...AS THERE WILL STILL BE WRAP AROUND CLOUD COVER FOR
MUCH OF THE DAY IN THE CENTRAL AND EASTERN ZONES...AND THE MODEL
PROBABLY DOES NOT REALIZE THAT WE HAVE FRESH SNOW COVER TO ACT AS A
REFRIGERANT. LOW TEMPS TONIGHT WILL BE PROBLEMATIC FOR THE SAME
REASON. IF WE CLEAR OUT...TEMPS COULD REALLY TAKE A DIVE. CURRENT
THINKING IS THAT THERE WILL BE TOO MANY CLOUDS IN THE WARM ADVECTION
ZONE AHEAD OF THE NEXT STORM FOR THAT TO HAPPEN...BUT WILL NEED TO
KEEP AN EYE ON IT. ALSO ADDED AREAS OF FOG FOR THIS MORNING TO AREAS
WHICH SAW SNOW YESTERDAY. FOG WILL ALSO BE POSSIBLE IN AREAS WITH
REMAINING SNOW COVER TOMORROW MORNING. WILL NEED TO ADDRESS THIS
AFTER SEEING HOW MUCH MELTING TAKES PLACE TODAY.
.LONG TERM...SATURDAY THROUGH WEDNESDAY...A FEW SHOWERS COULD STILL
BE OCCURRING OVER NORTHERN MOHAVE COUNTY EARLY SATURDAY MORNING AS A
TROUGH SHIFTS EAST ACROSS UTAH. OTHERWISE...AREA WILL LIE UNDER A
DRY COOL NORTHWEST FLOW BY SATURDAY AS TROUGH MOVES FURTHER EAST.
MEDIUM RANGE MODELS IN GOOD AGREEMENT DROPPING ANOTHER DEEP UPPER
LOW FROM THE GULF OF ALASKA SOUTHEAST INTO THE PACIFIC NORTHWEST
MONDAY. SYSTEM DOES TAP INTO MOISTURE PLUME WITH PW VALUES RUNNING
AROUND 1.25 INCHES OFF THE NORTHERN CALIFORNIA COAST SUNDAY. AS
TROUGH DIVES SOUTHEAST THROUGH THE GREAT BASIN SUNDAY NIGHT/MONDAY
MOISTURE PLUME WILL WORK SOUTH THROUGH CALIFORNIA WITH UPSLOPE
PRECIPITATION OCCURRING ALONG THE WEST SLOPES WITH LIGHTER AMOUNTS
SPILLING INTO THE GREAT BASIN AND MOJAVE DESERT. THERE LOOKS TO BE A
BREAK IN THE ACTION WEDNESDAY AS THE NEXT SYSTEM IN THE ACTIVE
PROGRESSIVE PATTERN STARTS TO TAKE AIM ON THE WEST COAST LATE NEXT
WEEK. TEMPERATURES WILL REMAIN BELOW NORMAL THROUGH MOST OF THE
PERIOD...ONLY RETURNING BACK TO NEAR NORMAL DURING THE MIDDLE OF
NEXT WEEK.
.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...NONE.
&&
SALMEN/GORELOW/MORGAN/JACQUES
HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Dec 18, 5:42 AM PST, 6 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
542 AM PST THU DEC 18 2008
AZZ001-003-190800-
NORTHWEST PLATEAU-NORTHWEST DESERTS-
642 AM MST THU DEC 18 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA.
.DAY ONE...TODAY AND TONIGHT
A COLD STORM SYSTEM WILL CONTINUE TO PRODUCE SCATTERED SNOW
SHOWERS THIS MORNING...AND A WINTER STORM WARNING REMAINS IN
EFFECT UNTIL 11 AM MST. THE SNOW WILL END FROM WEST TO EAST AND
CLOUDS WILL DECREASE THIS AFTERNOON.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
ANOTHER STORM SYSTEM WILL BRING GUSTY WINDS FRIDAY INTO
SATURDAY...BUT WILL PRODUCE MUCH LESS PRECIPITATION THAN THE
CURRENT STORM. YET ANOTHER STORM WILL BRING ANOTHER CHANCE OF
PRECIPITATION AND GUSTY WINDS MONDAY OR TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER REPORTS WILL BE NEEDED THIS MORNING. SPOTTERS SHOULD
REPORT ANY SIGNIFICANT WEATHER AS SOON AS IT IS SAFE TO DO SO.
AZZ002-036-CAZ519>527-NVZ014>022-190800-
LOWER COLORADO RIVER VALLEY-LAKE MEAD NATIONAL RECREATION AREA-
EASTERN SIERRA SLOPES-OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
542 AM PST THU DEC 18 2008 /642 AM MST THU DEC 18 2008/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.
.DAY ONE...TODAY AND TONIGHT
THE COLD STORM SYSTEM WHICH BROUGHT SNOW TO MUCH OF THE AREA
WILL MOVE AWAY TO THE EAST TODAY. ANY LINGERING SNOW SHOWERS WILL
END THIS MORNING...AND CLOUDS WILL DECREASE FROM WEST TO EAST.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
ANOTHER STORM SYSTEM WILL BRING GUSTY WINDS FRIDAY INTO
SATURDAY...BUT WILL PRODUCE MUCH LESS PRECIPITATION THAN THE
CURRENT STORM. YET ANOTHER STORM WILL BRING ANOTHER CHANCE OF
PRECIPITATION AND GUSTY WINDS MONDAY OR TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.
HOWEVER...SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT
WEATHER ACCORDING TO STANDARD OPERATING PROCEDURES.
MORGAN
Cold/Wind Chill, Las Vegas Valley
- When
- December 18, 12:00 PM PST
- Where
- Las Vegas Valley forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- County Official
- Coordinates
- 36.215, -115.014 (the zone’s center; the record gives no point)
One man died due to the cold temperatures.
- Cold/Wind Chill
- Cold or wind chill below warning criteria that caused deaths, injuries or damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow in Washington, December 18 to 19, 200811 injured · $1.0 million · 2 events
- Winter Storm in Wisconsin, December 18 to 19, 20081 death · 11 events
- Ice Storm in Illinois, December 18 to 19, 2008$2.0 million · 14 events
- Winter Weather and Strong Wind in California, December 18 to 19, 2008$3.1 million · 5 events
- Winter Storm in Iowa, December 18 to 19, 2008$215,000 · 35 events
- Winter Weather in Kansas, December 18, 20085 injured · $60,000 · 2 events
- Winter Weather in Kansas, December 18, 20082 injured · $100,000 · 9 events
- Ice Storm and Winter Storm in Illinois, December 18 to 19, 2008$100,000 · 18 events
- Ice Storm in Iowa, December 18 to 19, 2008$110,000 · 16 events
- Dense Fog in Alabama, December 18, 20085 injured · $20,000 · 1 event
- High Wind and Winter Weather in Nevada, December 18 to 19, 2008$100,000 · 72 kt wind · 3 events
- Winter Weather in Kansas, December 18, 20083 injured · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 144481.